What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 5:38 PM CST, 38 minutes earlier.
Area forecast discussion, Aug 27, 5:38 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 PM CDT Thu Aug 27 2020
.UPDATE...
Issued at 448 PM CDT Thu Aug 27 2020
Based on the latest model and radar trends, we've opted to move up
the start of the Flash Flood Watch to 6z Friday for southeast
Missouri. While we'll be losing instability overnight, the dynamic
nature of the system won't completely preclude a risk of a severe
thunderstorm in southeast Missouri late tonight. The rest of the
forecast is on track.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 226 PM CDT Thu Aug 27 2020
All eyes are on Laura, as she will impact the forecast area
beginning late tonight in SE Missouri and continuing through
Friday evening in the Kentucky Pennyrile. Most model guidance has
subtly trended towards a more progressive and less amplified
solution with Laura's remnant low. The one fly in the ointment
has been the ECMWF, which has been consistent in depicting a
deeper and slower solution. For event timing, heavy rain and
storms will move into SE Missouri late tonight into Friday
morning, then pass through southern IL, western KY, and southwest
IN in the afternoon to evening hours. Lingering showers are
possible into Friday night in the eastern third of the forecast
area.
QPF through Saturday morning has trended down again with the less
amplified system, with areas in the ongoing Flash Flood Watch
receiving generally 1 to 2 inches. Locations north of the Watch
will see 1 inch or less of rain. Concern for efficient,
torrential downpours remains high. The latest NAEFS ensemble
guidance shows 8 SD above normal of integrated water vapor
transport and near 100th percentile precipitable water values.
These kind of values cannot be ignored, and at least isolated
flash flooding still appears likely in the Watch.
Despite low instability (MLCAPE values of 500-1000 J/kg) and weak
midlevel lapse rates, there remains a concern for severe weather
Friday, particularly in SE Missouri, far southern Illinois, and
western Kentucky. Robust low level shear and strong forcing will
likely yield a few strong/severe bowing segments capable of
producing damaging wind gusts and brief/weak spinup tornadoes.
The tornado threat of will be maximized in parts of W Kentucky
near the Tennessee border.
Gradient winds look to stay below advisory levels. BUFKIT
soundings show poor mixing of stronger winds above the BL, which
will limit peak gusts to 30 to 35 mph at most.
.LONG TERM...(Saturday through Thursday)
Issued at 226 PM CDT Thu Aug 27 2020
In the wake of Laura, there appears to be another unsettled, wet
pattern lasting through early next week. As usual in late summer,
the weak flow pattern and lack of well-defined triggers makes
rainfall forecasting a real challenge days 3 through 7. The air mass
will remain quite moist and unstable through the period, so the main
issue will be the timing and strength of forcing mechanisms.
On Saturday, a weak cold front will advance southeast across the
lower Ohio Valley in the wake of Laura. Dew points will pool into
the mid 70s ahead of the front. The highest chances of convection
will be southeast of the Ohio River, where the best moisture and
instability will linger through the afternoon. Given a confluent mid-
level flow in the wake of the tropical system, any convection that
develops should be rather isolated. Highs will range from the lower
80s around kmvn to near 90 at kpof.
A brief period of north to northeast winds will occur behind the
front Saturday night, allowing temps and dew points to fall into the
lower to mid 60s.
On Sunday, winds will veer back into the south in the lower levels
as high pressure moves off to the east. The returning surge of
moisture and warmth aloft will likely result in lots of clouds and
increasing rain chances from southwest to northeast Sunday afternoon
and night. Pops will increase into the likely category by Monday
morning in all areas. Widespread cloudiness will limit highs to
around 80 Sunday. Lows will be in the mid to upper 60s.
Monday through Tuesday, the models are in strong agreement that a
500 mb trough will deepen over the Plains states. This trough will
force a surface cold front eastward toward our region, while upper
dynamics improve ahead of the Plains upper trough. The wettest
period in the long-term should be Monday into Tuesday as this system
approaches. Diurnal temp swings will be quite small due to extensive
cloudiness and areas of precip.
Wednesday into Thursday, precip potential will taper down as the
Plains trough lifts northward across the Great Lakes region and
merges with the Hudson Bay upper low. At the same time, a
subtropical ridge will build north from the Gulf of Mexico. The net
result will be a continuation of southwest flow at the surface. No
appreciable change in air mass is expected, with highs in the lower
80s and dew points near 70.
&&
.AVIATION...
Issued at 637 PM CDT Thu Aug 27 2020
With the 00z Friday WFO PAH TAF issuance, anticipate there will be
some timing issues with the convective bands ahead of the main
core of precipitation associated with the remnants of TD Laura
this evening and overnight, so confidence in the placement of
TEMPO groups early in the TAF cycle was low.
Given the evolution of the speed and propagation of this system,
adjusted the timing of the onset of MVFR visibilities and MVFR/IFR
ceilings up to near 09z at KCGI to as late as 20z at KOWB.
Although most of the visibility restriction will be due to shower
activity, did at a thunderstorm mention at KMVN, KEVV, and KOWB
where instability may be better realized for stronger updrafts.
Anticipate some additional adjustments (amendments) prior to the
06z TAF issuance, depending on the persistence of convection over
western/central TN this evening and the encroachment of Laura from
AR later this evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from Friday morning through late Friday night
for ILZ090>094.
MO...Flash Flood Watch from 1 AM CDT Friday through late Friday night
for MOZ108>112-114.
IN...None.
KY...Flash Flood Watch from Friday morning through late Friday night
for KYZ001>013-015>017-020>022.
&&
UPDATE...DWS
SHORT TERM...DWS
LONG TERM...MY
AVIATION...SmithHazardous weather outlook, Aug 27, 1:32 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
232 PM CDT Thu Aug 27 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
232 PM CDT Thu Aug 27 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are possible this afternoon
and evening. Lightning and locally heavy rain are the main
hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The remnants of Laura will cross the area Friday and Friday night,
bringing torrential rainfall at times, which could result in
flash flooding. Refer to the Flash Flood Watch text for details.
A few strong to severe thunderstorms could also produce brief
spin- up tornadoes and strong wind gusts. Outside of any storms,
wind gusts near 35 mph will be possible.
Daily thunderstorm chances will continue through next week. With the
exception of Monday through Tuesday, the activity should be isolated
to scattered. A more organized area of thunderstorms could occur
Monday into Tuesday. The primary hazard will be heavy rainfall,
since the ground will already be quite moist from previous
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Friday.
DWS/MY/CW
In the hours before
Special weather statement, Aug 27, 2:20 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
320 PM CDT Thu Aug 27 2020
INZ081-082-087-088-272100-
Warrick IN-Gibson IN-Spencer IN-Pike IN-
320 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...NORTHERN SPENCER...
SOUTHEASTERN GIBSON AND SOUTHEASTERN PIKE COUNTIES UNTIL 400 PM
CDT...
At 318 PM CDT, weather radar indicated a strong thunderstorm near
Chandler, moving northeast at 25 mph. A wind gust to about 40 mph
was measured at the Evansville airport when this storm passed
overhead.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Boonville, Newburgh, Chandler, Dale, Lynnville, Folsomville,
Elberfeld and Spurgeon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3820 8693 3797 8742 3801 8745 3803 8745
3804 8748 3816 8747 3817 8750 3842 8712
3836 8707 3821 8707
TIME...MOT...LOC 2018Z 235DEG 22KT 3811 8741
YorkSpecial weather statement, Aug 27, 6:16 PM CST, 0 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
716 PM CDT Thu Aug 27 2020
KYZ005>013-016-017-280200-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-
Trigg-Caldwell-Hopkins-Christian-
Including the cities of Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Madisonville,
and Hopkinsville
716 PM CDT Thu Aug 27 2020
...Strong storms possible across southern sections of West
Kentucky through 9 pm CDT...
A line of strong to severe thunderstorms, well ahead of the
rain and circulation associated with the remnants of Hurricane
Laura, have developed within the past hour over parts of western
and central Tennessee.
As these storms continue northwest around 35 mph, they will
produce brief heavy rain and winds in excess of 40 mph. Some of
these storms may even become severe through 9 pm.
Should these storms continue on their present course and speed,
the leading edge of the broken line of storms will likely reach a
Paducah to Marion Kentucky line around 830 pm.
If you or someone you know is out on Kentucky or Barkley Lake this
evening, then seek shelter in a protected area on shore until the
storms pass by.
Persons in western Kentucky should remain weather aware tonight
through Friday as heavy rain and increasing winds are expected to
cover the region.
Smith